Alert archive / Michigan / Wind Advisories in 2018
Wind Advisory 4, NWS Detroit, MI
NWS Detroit, MI issued this wind advisory at May 3, 2018, 3:26 PM EDT for 17 counties in Michigan. It took effect at May 4, 2018, 9:00 AM EDT. It was in force for 80 min.
The area
The counties it named.
The facts
- Issued
- May 3, 2018, 3:26 PM EDT (19:26 UTC)
- In effect from
- May 4, 2018, 9:00 AM EDT
- Expired
- May 4, 2018, 10:20 AM EDT
- In force
- 80 min
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
727 WWUS73 KDTX 031926 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 326 PM EDT Thu May 3 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-040900- /O.NEW.KDTX.WI.Y.0004.180504T1300Z-180504T2300Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 326 PM EDT Thu May 3 2018 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM EDT FRIDAY... The National Weather Service in Detroit/Pontiac has issued a Wind Advisory, which is in effect from 9 AM to 7 PM EDT Friday. HAZARDOUS WEATHER... * Southwest winds 20 to 30 mph Friday morning becoming west with gusts of 45 to 50 mph, with the highest winds east of U.S. 23. * A line of heavy showers or thunderstorms may develop along the cold front which could locally increase winds to 50 to 60 mph. * Peak winds look to be during the Noon - 4 PM time frame. IMPACTS... * Hazardous driving for high profile vehicles. Unsecured light outdoor objects will be blown around. Scattered tree damage and power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 30 mph or gusts of 45 mph or more are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. * Prepare, plan and stay informed. Visit www.weather.gov/safety/wind && $$ SF
2 follow-up statements
338 WWUS73 KDTX 040800 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 400 AM EDT Fri May 4 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-042000- /O.CON.KDTX.WI.Y.0004.180504T1300Z-180504T2300Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 400 AM EDT Fri May 4 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Southwest winds increasing to 20 to 30 mph during the late morning and early afternoon hours. Winds shifting to westerly during the afternoon. Wind gusts of 45 to 55 mph, strongest during the afternoon hours. IMPACTS... * Hazardous driving for high profile vehicles. Unsecured light outdoor objects will be blown around. Scattered tree damage and power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 30 mph or gusts of 45 mph or more are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. * Prepare, plan and stay informed. Visit www.weather.gov/safety/wind && $$ MR
107 WWUS73 KDTX 041420 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1020 AM EDT Fri May 4 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-042230- /O.UPG.KDTX.WI.Y.0004.000000T0000Z-180504T2300Z/ /O.NEW.KDTX.HW.W.0001.180504T1420Z-180504T2200Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1020 AM EDT Fri May 4 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... The National Weather Service in Detroit/Pontiac has issued a High Wind Warning, which is in effect until 6 PM EDT this evening. The Wind Advisory is no longer in effect. HAZARDOUS WEATHER... * Southwest winds increasing to 20 to 30 mph during the late morning and early afternoon hours. Winds shifting to westerly during the afternoon. Wind gusts of 55 to 65 mph, strongest during the afternoon hours. IMPACTS... * Hazardous driving for high profile vehicles. Unsecured light outdoor objects will be blown around. Scattered tree damage and power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. * Prepare, plan and stay informed. Visit www.weather.gov/safety/wind && $$ SC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at May 3, 3:05 PM EDT, 21 minutes earlier.
Area forecast discussion, May 3, 3:05 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
305 PM EDT Thu May 3 2018
.DISCUSSION...
Active weather over the next 24 hours.
Strong upper wave over southern Manitoba this afternoon beginning to
phase with the large central plains storm system, and merging height
fall centers will converge over Lake Huron/Georgian Bay tomorrow
afternoon.
Moist airmass (12z DTX sounding indicated PW values of 1.23
inches/223 percent of normal) in place this morning drying out a bit
late this afternoon as right entrance forcing of jet streak exits
(taking that narrow line of showers at press time with it), but even
better surge of moisture will be arriving tonight as deepening low
pressure tracks through the western Great Lakes, with PW values
pushing above 1.5 inches, which is near record or record territory
for early May Per SPC climatology page.
How fast the warm front lifts north will determine exactly how much
rain/flooding potential, as best mid level FGEN looks to be over
northern Wisconsin/northern Lower Michigan overnight. Model trends
are for deeper/farther northwest solution, with a slower timing,
which leads to cold front passage through southeast Michigan Friday
afternoon, increasing the chances for wind advisory criteria (gusts
45-50 MPH), as 12z NAM now indicating 55 Knots at 850 MB early
Friday afternoon (which the Euro/Regional GEM also have), with a
chance of a convective line developing, supporting winds of 55 to 60
MPH, especially the farther east one heads. Have issued wind
advisory tomorrow for all of southeast Michigan, but highest winds
expected to be east of U.S. 23.
This is in addition to the damaging wind threat tonight with the 50+
knot low level jet in the warm sector tracking through and impinging
mid level dry slot. However, with the overnight timing, it appears
the low levels will struggle to destabilize, with 1000-850 MB capes
mostly around 250 J/kg to perhaps 500 J/kg, and thus the intent to
just maintain marginal chance of severe storms. Still will have be
leary of the enhanced low level (0-1KM) wind shear in excess of 35
knots, leading to possible spin up/tornado, with the highest values
over Tri-Cities region near the low/triple point.
Once winds die down early Friday evening, much quieter weather in
store for the Weekend under predominately northwest confluent flow,
but a weak shortwave trough/cold front will swing through during
Sunday bringing potential for showers, but stretched out upper level
PV/jet diving into Midwest could rob bulk of the moisture with the
better forcing potentially over Iowa/western Ohio Valley.
An expansive high pressure system will build in across the Great
Lakes throughout Monday, ending rain chances and bringing plenty of
sunshine to SE MI as temperatures peak in the mid-60s for a daytime
high. A second high pressure system will then push east across the
Canadian Provinces Tuesday into Wednesday and will center across
Maine by 18Z Wednesday, with a low setting up across southern
Minnesota during this time. Anticyclonic flow across the western
Atlantic will help pump warmer air into Michigan throughout
Wednesday, with 850 mb temperatures peaking up to 12C by 00Z
Thursday. The combination of sunny skies and southerly flow will
allow temperatures to push back into the low to mid-70s by Tuesday
and Wednesday.
The next chance for rain and thunderstorms will move in Thursday
through early Friday as the low centered over southern Minnesota on
Wednesday slowly pushes east across Michigan. Low pressure and upper-
level troughing will be the main forcing with rain seen throughout
Thursday, with an advancing cold front continuing rain chances
through early Friday.
&&
.MARINE...
Post frontal fog will linger across southern Lake Huron well into
tonight. Low pressure is forecast to track across the lake Friday
morning/early afternoon driving a cold front across Lake St Clair
and western Lake Erie Fri afternoon. A few thunderstorms will
precede this low tonight. There is a chance for strong thunderstorms
along the front on Friday. Strong winds are also possible along this
cold front on Friday. There is moderate confidence in gale force
wind gusts south of Port Sanilac on Friday, mainly late morning into
the afternoon. The low will exit east of the area Friday night, with
the gradient quickly relaxing thereafter. This will support a steady
decrease in the winds. High pressure across the southern Great Lakes
will support generally tranquil boating conditions on Saturday.
&&
.HYDROLOGY...
Showers and thunderstorms will develop/increase in coverage tonight
with the approach of an upper level short wave and associated low
pressure system. Widespread rainfall amounts of four tenths of an
inch up to an inch are possible tonight, with the higher amounts
expected across the Saginaw Valley. There is a good deal of
atmospheric moisture present, so locally higher rainfall totals in
thunderstorms are possible.
&&
.PREV DISCUSSION...
Issued at 1252 PM EDT Thu May 3 2018
AVIATION...
A cold front located just north of FNT as of 1630Z will slowly inch
its way southward this afternoon and evening, reaching PTK around
20Z and DTW around 23Z. This front will be marked by a wind shift to
the north-northeast. The cool marine modified post frontal airmass,
intruding into an increasingly moist boundary layer, will be
characterized by low clouds (IFR and/or LIFR) and some fog/drizzle.
Low pressure will organize over Iowa today and lift into northern
Michigan by Friday morning. Increased southwest flow in advance of
this low will advect some modest elevated instability into Se Mi
later this evening into the overnight, providing a good chance for
some thunderstorms. Increased southerly flow at this surface will in
turn drive the front back north as a warm front during the
overnight, leading to a wide array of ceiling heights. The
associated cold front will be driven across Se Mi late Fri
morning/early afternoon. very windy conditions and strong storms are
possible along this front.
For DTW...While diurnal daytime destabilization may support some
thunderstorms in the region late this afternoon/early evening, the
more probable time period of thunderstorms will be after 01Z. The
frontal passage and wind shift to the north-northeast is expected
between 23Z and 00Z.
DTW THRESHOLD PROBABILITIES...
* Medium in ceilings below 5000 ft today, high tonight and Friday
morning.
* Low in thunderstorms this afternoon. Moderate tonight into Friday
morning.
* Low in crosswind thresholds being exceeded Friday afternoon.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 9 AM to 7 PM EDT Friday for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...Gale Warning from noon to 7 PM EDT Friday for LHZ443.
Small Craft Advisory from 9 AM to 7 PM EDT Friday for LHZ421-422-
441-442.
Lake St Clair...Gale Warning from noon to 7 PM EDT Friday for LCZ460.
Michigan waters of Lake Erie...Gale Warning from noon to 7 PM EDT Friday for LEZ444.
&&
DISCUSSION...SF/AM
MARINE.......SC
HYDROLOGY....SC
AVIATION.....SC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, May 3, 4:26 AM EDT, 11 hours before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 426 AM EDT Thu May 3 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-040900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 426 AM EDT Thu May 3 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. A marginal risk of severe storms exists mainly for this evening into tonight. These storms could produce large hail and damaging winds to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms Friday morning ahead of a cold front passing through the region. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-040830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 421 AM EDT Thu May 3 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Dense fog advisory continues on Thursday for southern Lake Huron open waters. Refer to latest statement or forecast for details. There is a chance of thunderstorms today and tonight. A marginal risk of severe storms exists mainly for this evening into tonight. These storms could produce large hail and damaging winds to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms Friday morning ahead of a cold front passing through the region. These storms are not expected to be severe. Small craft advisories may be needed for all nearshore zones Friday into Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
In the hours before
Local storm report, May 3, 9:58 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
958 AM EDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN TECUMSEH 42.01N 83.94W
05/03/2018 M1.88 INCH LENAWEE MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
0900 AM HEAVY RAIN 4 ESE TAYLOR 42.21N 83.19W
05/03/2018 M1.00 INCH WAYNE MI TRAINED SPOTTER
12 HOUR RAINFALL TOTAL
0900 AM HEAVY RAIN MONROE 41.92N 83.39W
05/03/2018 M2.20 INCH MONROE MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
&&
JDThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:06 PM EDT | Special Marine Warning | DTX | 66 min | |
| May 2, 8:09 PM EDT | Special Weather Statement | DTX | Monroe | 51 min |
| May 2, 8:26 PM EDT | Special Weather Statement | DTX | Wayne | 49 min |
| May 2, 9:27 PM EDT | Special Weather Statement | DTX | Livingston, Oakland | 48 min |
| May 2, 9:44 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Livingston, Washtenaw | 61 min |
| May 2, 10:05 PM EDT | Special Weather Statement | DTX | Bay | 40 min |
| May 2, 10:13 PM EDT | Special Weather Statement | DTX | Saint Clair | 32 min |
| May 2, 10:27 PM EDT | Special Weather Statement | DTX | Monroe, Wayne | 48 min |
| May 2, 10:28 PM EDT | Special Weather Statement | DTX | Saint Clair | 32 min |
| May 2, 10:52 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 15 min |
| May 2, 10:55 PM EDT | Special Marine Warning | DTX | 32 min | |
| May 2, 11:22 PM EDT | Special Marine Warning | DTX | 23 min | |
| May 3, 12:55 AM EDT | Special Weather Statement | DTX | Saginaw, Shiawassee | 65 min |
| May 3, 3:50 PM EDT | Gale Warning | DTX | 25 hr | |
| May 3, 3:50 PM EDT | Small Craft Advisory | DTX | 12 hr |
Nearby
Wind Advisories in Michigan, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.